MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE
Model Number 71675383
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the trauma surgery performed on (b)(6) 2021, the intertan 10s 10mm x 18cm 125d broke.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.The lag/comp screw kit 95/90 and the trigen low profile screw 5.0mm x 35mm were also explanted.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device fractured across the distal slotted through hole.Both pieces were returned.The device is heavily worn at the fracture site.The clinical / medical investigation concluded that, without the requested relevant clinical information, the root cause of the reported breakage cannot be determined.Based on the information provided, a revision surgery was performed approximately a month later.Per the report, during the revision the lag/comp screw kit 95/90 and the trigen low profile screw 5.0mm x 35mm were explanted to treat this adverse event.Per subsequent e-mail, it was reported the patient is doing fine.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant clinical information be provided, this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include a traumatic injury, non-union or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11909911
Report Number1020279-2021-04870
Device Sequence Number4395361
Product Code JDS
UDI-Device Identifier00885556105696
UDI-Public00885556105696
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71675383
Device Catalogue Number71675383
Device Lot Number20KM13695
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2021
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer08/18/2021
Initial Report FDA Received Date05/31/2021
Supplement Report FDA Received Date08/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LAG/COM SCREW KIT 110/105/ 20ET37639; LAG/COMP SCREW KIT 95/90/ 20LT43117; TRIGEN LOW PROFILE SCREW 5.0MM X 35MM/UNK
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;